Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 1998, 1:47 AM EDT for Pulaski County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 1998, 1:47 AM EDT (05:47 UTC)
- Expired
- May 21, 1998, 2:45 AM EDT
- In force
- 58 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pulaski County, KY
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 11 hours 7 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED MAY 20 1998 ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG FRONT TO SE. WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE PLENTY OF INSTABILITY. OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT. THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN. JKL 64/83/55/78 4210 LOZ 61/82/55/80 4310 MARSHALL
In the hours before
Special weather statement, May 20, 9:35 PM EDT, 4 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
Special weather statement, May 20, 9:35 PM EDT, 4 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 935 PM EDT WED MAY 20 1998 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR ANY PORTION OF KENTUCKY... THE SEVERE THUNDERSTORMS THAT CROSSED OVER EASTERN KENTUCKY THIS EVENING HAD MOVED EAST BY 930 PM EDT. THEREFORE THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER ON TONIGHT BUT THESE ARE EXPECTED TO REMAIN TO BELOW SEVERE LEVELS. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 62 min |
| May 20, 8:33 PM EDT | Tornado Warning | JKL | Martin, Pike | 62 min |
| May 21, 12:24 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 61 min |
| May 21, 12:31 AM EDT | Flash Flood Warning | JKL | Fleming, Rowan | 2 hr |
| May 21, 12:34 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 31 min |
| May 21, 12:40 AM EDT | Severe Thunderstorm Warning | JKL | Morgan | 45 min |
| May 21, 12:46 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 49 min |
| May 21, 1:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 49 min |
| May 21, 1:59 AM EDT | Flash Flood Warning | JKL | Elliott, Rowan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.